Red writes in with a common complaint about Lamictal . . .
I’m a 29 y/o female. I started Lamictal July of 07 (150mgs) and since then I have developed horrible acne along my jawline that takes weeks to clear up and new pimples develop every other day. They are painful. I also have pimples on my chest. I’ve never had bad skin in my life. I also noticed that I have more peach fuzz on the sides of my face and the hair on my head seems to be thinning as well. This really sucks for me because the Lamictal is the first thing that has helped to get me out of depression. Im also taking Lexapro 10mgs. I want to get off the Lamictal to see if these nasty side effects subside, but Im also scared to be on an emotional roller coaster again. I stopped birth control (Yaz) about 7 months ago and thought that if I start back on it again, it may help with the acne? It is supposed to be FDA approved for bc, acne, and PMDD symptoms, so maybe my answer lies in that. Before making my decision to stop the lamictal, I’ll see my Pdoc and my dermatologist. Mental health issues are a big pain in the butt to deal with!!!!!!
With the huge increase in use of Lamictal comes the inevitable huge increase in complaints about Lamictal. No . . . nothing can ever be easy! For most folks who take it, Lamictalis wonderfully helpful and has minimal side effects. Acne, as described above, is one of the more common complaints for those who do experience difficulties. It then leaves you with the dilemma of choosing whether you feel good . . . or look good. Most people choose to look good. More on that in another blarticle. From your description of your situation, there are a number of options available for you.
1. Birth Control Pills–As you mention, some of the newer birth control agents can be helpful for a variety of issues. As with mental health medicines . . . it is always a bit of a guess . . . might help . . . might not . . . won’t know till you try. If you were on it before and it was helpful, it is certainly worth a try. Especially if your acne only emerged after you stopped the Yaz.
2. Don’t stop the Lamictal . . . just lower the dose–The dose of Lamictal you are taking (150 mg) is a good solid dose. You might not need that much, especially since you are doing better. It is common to need less of a medicine to sustain improvements after an acute episode of difficulty. The decrease should occur slowly. Skin takes a while to heal and adjust to medication changes. I would recommend decreasing to 100 mg for a few months and then, if needed, more cautious tapering (eg by 25 mg every month or two). You are really balancing how you feel with improvements in your skin condition. One way of enhancing your mood as you lower the Lamictal is to maximize the Lexapro you are taking. For example, you may only need 100 mg of Lamictal when you are on 20 of Lexapro and your skin might be better. If, as you decrease the Lamictal dose, your acne remains bad and your mood begins to become more depressed . . . you have a difficult choice to make.
3. Other options–The fact that the addition of a mood stabilizer to an antidepressant has helped your mood opens the door to other mood stabilizer options, namely Abilify. Recent work (and my clinical experience) shows that the addition of Abilify to an antidepressant can be helpful in improving mood. Abilify comes with its own side effect difficulties, but at least it does no cause acne.
Remember, no medication changes should take place without a consultation with your psychiatrist. Make sure that you tell your doc about any over-the-counter agents you are taking as well as any herbal supplements. I’m also glad to hear that you are seeing a dermatologist. There are many new products for acne and choosing which one will help can be quite difficult. Also, you should have hormonal studies done to make sure that there are not underlying reasons for your hair and skin difficulties. As you so eloquently summed it up in your last sentence . . . mental health issues are a big pain in the butt!!! Make sure you are working actively with a psychiatrist and make your changes in a slow and methodical fashion. It increases the chance that you will ultimately find the combination of medicines that work effectively for you.
–Dan Hartman, MD